Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have multiple sclerosis and fibromyalgia. Diagnosed with liver problem. How to overcome this probelm?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
Hi! Thanks for your help. I have struggled with severe pain from MS and fibromyalgia for 20 years now. I was just recently diagnoses with liver problems and will need to go off my duragesic patches. I have tried this before, and I am terrified of the process - both because of the pain I normally go through and because of the horrid withdrawal symptoms. Can you recommend a good way to do this - or even a good doctor in Illinois to guide me through this? I am also interested in any other pain medications that might be good as a replacement perhaps. I am also looking for some really solid pain treatments. I have tried EVERYTHING (or so it seems) over the last 10 years especially. I have been seen and treated by neurologists, by regular physicians, by chiropractics, holistic doctors, I've tried exercises, diet, massage therapy, vitamin injections, and the treatment where they put those little needles all over you - the word escapes me.
I am getting worse and my life is becomming horrible. I am losing jobs, friends, and family. I live like a hermit anymore. I stumble somewhat, I can't walk for more than 15 minutes, but after that I am in LOTS of pain all over. Keeping house is so hard and even a little effort tires me out something horrible and send me reeling in pain for days. I am on a very low dose of atenalol for blood pressure, I have had hypoactive thyroid for 25 years (since a radiation treatment for hypoactive). I now take a fairly high dose of synthroid. I also take Nuvigil (to try to help me stay awake - but it doesn't help much, just a little). Provigil was better, but got too expensive. I also take a very low dose of Zocor for cholesterol. I am also on Cymbalta, Lyrica and Ibuprofen (which I also have to go off). Just so you have some history. I don't have a gallblatter - had it removed 25 yrs ago. Had a hysterectomy 12 years ago and sex has been painful ever since. Hubby loves that and it is killing our marriage. No one seems to help with that either.

Needless to say, I'm a MESS and no one seems to be able to help me!!!!! Now I'm trying to aovid serious liver problems and I'm scared of going off meds. The withdrawal can be so awful (as I've tried before). I've been on the duragesic for 10 years now. I was up to 100 mg but worked my way back down to 50, but haven't ever been able to get past that. The pain was just too severe.

Anyway, anything you can do to help would be so appreciated - or if you could point me to someone really good in the Chicago area. I live about 1 hour west of Chicago. Thank you so much!
Posted Mon, 18 Feb 2013 in Medicines and Side Effects
Answered by Dr. Ram Choudhary 2 hours later
Welcome to healthcare Magic!
First thing why did you have a deranged liver function, please get the Liver function tests for full and ultrasound abdomen and also get the serology for hepatitis-A B C E.
The duragesic 100 micrograms is a good choice even with moderate liver troubles unless you get too much drowsy. There are other safe medicines to replace it unless you get side effects of drowsiness.
a physician is the most right kind of specialist to handle your problem in holistic way because you are having two painful conditions together along with so many comorbidities.
The duragesic should be withdrawn slowly and adequate pain control should be achieved by other medicine before that. all the practice needs to be monitored and controlled by a physician.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor